Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 42, NWS Denver/Boulder, CO

July 21, 2002Adams County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 21, 2002, 5:52 PM MDT for Adams County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2002, 5:52 PM MDT (23:52 UTC)
Expired
Jul 21, 2002, 6:45 PM MDT
In force
53 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Adams County, CO

The radar

The Denver radar (KFTG), 21 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:59 PM MDTHail 0.75Bennett, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WUUS55 KBOU 212352
SVRDEN
COC001-220045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
551 PM MDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTH OF BENNETT...OR ABOUT 34 MILES
  NORTHEAST OF DENVER...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BENNETT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3999 10452 3974 10450 3975 10407 3999 10412

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:30 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 21, 3:30 PM MDT, 2 hours 22 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
330 PM MDT SUN JUL 21 2002

DISCUSSION:  ONE SHORT WAVE MOVED OUT ACRS THE NERN CO PLAINS ARND
SUNRISE THIS MRNG WITH A BAND OF SHOWERS.  A SECOND...WEAKER WAVE IS
MOVING OUT OF THE NRN MTNS THIS AFTN.  THE SUBSIDENCE BEHIND THE
FIRST SHORT WAVE HAS SUPPRESSED AFTN CONVECTIVE ACTIVITY ACRS MOST
OF THE FCST AREA.  HOWEVER...SOME SHOWERS ARE MOVING ACRS LARIMER
AND WELD COUNTIES IN ASSOCIATION WITH THE SECOND WAVE.  NELY WINDS
ACRS THE PLAINS ARE COMBINING WITH HIGHER DEWPTS TO KEEP AFTN TEMPS
ON THE PLAINS BELOW CONVECTIVE TEMPS.  WINDS ALOFT ARE ALSO WEAK
WHICH WL KEEP SHOWERS FROM BECMG TOO ORGANIZED.  AS THE SUN GOES
DOWN...SHOWERS SHOULD DISSIPATE.  MODELS APPEAR TO BE OVERDOING THE
PCPN FOR THIS EVENING...SINCE THE SUBSIDENCE IS KEEPING MOST OF THE
MID-AFTN CONVECTION CAPPED.  THE ELY/NELY WINDS CONTG OVERNIGHT
ALONG WITH OUTFLOW FM CONVECTION IN THE NEBRASKA PNHNDL WL PROBABLY
PRODUCE AREAS OF STRATUS ON THE PLAINS AFTER MIDNIGHT.

OVER THE NEXT COUPLE DAYS ANOTHER STRONG UPR LVL RIDGE WL DVLP OVR
THE 4-CRNRS AND SWRN U.S.  HOWEVER...MODELS ARE ALSO INDICATING
HIGHER SPECIFIC HUMIDITY VALUES AT MID LEVELS THAN WE HAVE SEEN UP
TO THIS POINT IN THE SUMMER.  IF THE UPR RIDGE ACTUALLY EVOLVES WITH
THE MID LVL MSTR PRESENT...IT WILL LINGER OVR THE REGION WITH THE
MORE CLIMATOLOGICALLY FAVORED AFTN/EVE SHOWER PATTERN.  SATELLITE
PICTURES HAVE BEEN SHOWING GOOD SHOWER DVLPMNT OVR THE MTNS FOR THE
PAST SEVERAL DAYS...SO IT IS APPARENT THAT THE MONSOON IS
ESTABLISHING ITSELF.  AS LONG AS THE UPR RDG HANGS ARND WITH THE
MID-LVL MSTR PRESENT...THE CYCLE OF MRNG SUN AND AFTN/EVE SHOWERS
WILL CONT.  SINCE THE FLOW PATTERN ALOFT WILL BE WEAK...WL LIMIT THE
MENTION OF SHOWER ACTIVITY TO THE MTNS AND ADJACENT PLAINS.  FCSTG
ANY PCPN ON THE PLAINS WILL HAVE TO WAIT FOR SHORTER FCST PERIODS
WHEN IT WL BE PSBL TO ANALYZE POOLING OF LOW LVL MSTR AND PSBL BNDRY
INTERACTIONS.                                                  KDRBY

.DEN...NONE.

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.